Alert archive / Pennsylvania / Flash Flood Warnings in 2008
Flash Flood Warning 4, NWS State College, PA
NWS State College, PA issued this flash flood warning at Jul 24, 2008, 1:56 AM EDT for Warren County, Pennsylvania. It was in force for 5 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 24, 2008, 1:56 AM EDT (05:56 UTC)
- Expired
- Jul 24, 2008, 6:45 AM EDT
- In force
- 5 hr
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Flood severity
- None
County Warren County, PA
The radar
The Buffalo radar (KBUF), 133 km from the middle of the area, began a volume at 05:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 24, 2:27 AM EDT | FLASH FLOOD | Sugar Grove, PA | ROUTE 957 NEAR SUGAR GROVE CLOSED. WATER RESCUES HAD TAKEN PLACE AT NEARBY RESIDENCY. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 5.9 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 8341 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 31 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS51 KCTP 240556
FFWCTP
PAC123-241045-
/O.NEW.KCTP.FF.W.0004.080724T0556Z-080724T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
156 AM EDT THU JUL 24 2008
THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A
* FLASH FLOOD WARNING FOR...
WESTERN WARREN COUNTY...
* UNTIL 645 AM EDT...
* AT 145 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
A NEARLY STATIONARY AREA OF HEAVY RAIN ACROSS NORTHWESTERN WARREN
COUNTY...BETWEEN THE TOWNS OF YOUNGSVILLE...SUGAR GROVE...AND
RUSSELL. RAINFALL RATES OF 1 TO 1.5 INCHES PER HOUR WERE
CONTINUING ACROSS THIS AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO...SPRING
CREEK...LOTTSVILLE...SUGAR GROVE...AND YOUNGSVILLE.
ANOTHER 1 TO 2 INCHES OF RAIN IS POSSIBLE ACROSS THE WARNED AREA
BETWEEN 2 AM AND 6 AM WHICH WOULD MAINTAIN...OR INCREASE THE AMOUNT
OF FLOODING ACROSS THE NORTHERN AND WESTERN PART OF THE
COUNTY...ESPECIALLY FROM SUGAR GROVE TO YOUNGSVILLE.
COUNTY EMERGENCY MANAGEMENT OFFICIALS NOTED ROAD CLOSURES ACROSS THE
WARNED AREA...WITH 2 TO 3 FEET OF WATER COVERING THE ROADS IN SOME
LOCATIONS BETWEEN SPRING CREEK...YOUNGSVILLE AND SUGAR GROVE.
A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY. BE ESPECIALLY CAUTIOUS AT
NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. NEVER
ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH
BY FOOT OR IN AN AUTOMOBILE. TURN AROUND DONT DROWN
PLEASE REPORT FLOODING...HAIL OR WIND DAMAGE TO THE NATIONAL WEATHER
SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2.
LAT...LON 4199 7961 4200 7908 4181 7924 4171 7937
4172 7963
$$
FORECASTER: LAMBERT/BEACHLERWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:29 AM EDT, 27 minutes earlier.
Area forecast discussion, Jul 24, 1:29 AM EDT, 27 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 129 AM EDT THU JUL 24 2008 .SYNOPSIS... A SLOW MOVING COLD FRONT WILL MOVE ACROSS THE STATE TONIGHT. SEVERAL WAVES OF LOW PRESSURE RIDING NORTHWARD ALONG THE FRONT WILL BRING HEAVY RAINFALL OF 2 INCHES OR MORE TO PARTS OF EASTERN PENNSYLVANIA. IMPROVING CONDITIONS WILL OCCUR THURSDAY AS HIGH PRESSURE BUILDS INTO THE REGION. FRIDAY WILL BE WARM AND DRY. ANOTHER COLD FRONT WILL APPROACH THE REGION THIS WEEKEND WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ON SATURDAY. && .NEAR TERM /UNTIL 6 AM THIS MORNING/... 00Z SFC ANALYSIS PLACES SFC TROUGH OVR EXTREME SOUTHEAST PA AND COLD FRONT OVER WESTERN PA. ALTHOUGH RADAR STILL SHOWS PRETTY GOOD COVERAGE OF SHWRS/TSTMS OVR NW MTNS NEAR UPPER LO...WILL CONTINUE TO PLACE HIGHEST POPS ACROSS THE SOUTHEAST ZONES...WHERE STRONG LARGE SCALE FORCING...FAVORABLE RIGHT ENTRANCE OF JET AND ANOMALOUS PWATS ALL POINT TOWARD THE POTENTIAL OF LOCALLY HVY CONVECTIVE RAINFALL OVERNIGHT. LATEST RADAR LOOP ALSO SUPPORTS THE IDEA OF HVY RAIN POTENTIAL LATE THIS EVENING AND OVERNIGHT. FLASH FLOOD GUIDANCE REMAINS HIGH ACROSS THE LOWER SUSQ VALLEY...SO NO FLOOD WATCHES PLANNED AT THIS TIME...BUT SMALLER SCALE NUISANCE FLOODING SEEMS LIKELY FROM SOME OF THE LOCALLY HEAVY BANDS THAT MANAGE TO TRAIN ALONG FOR ANY AMOUNT OF TIME. HAVE LOWERED OVERNIGHT POPS ACROSS THE CENTRAL MTNS BASED ON LATEST RADAR TRENDS AND 18Z GUIDANCE. HOWEVER...CAN/T RULE OUT ANOTHER SHWR/TSTM WITH PASSAGE OF SFC COLD FRONT LATER TONIGHT. HAVE ALSO ADDED FOG TO THE FCST...WHICH SEEMS ALL BUT CERTAIN GIVEN THE RECENT RAIN...LIGHT WIND AND PARTIAL CLEARING EXPECTED. && .SHORT TERM /6 AM THIS MORNING THROUGH FRIDAY NIGHT/... COLD FRONT SHOULD BE EXITING OUR AREA COME THURSDAY MORNING. BOTH NAM AND GFS SAY THAT PRECIP SHOULD BE EAST OF OUR AREA AFTER 12Z THURSDAY. HOWEVER THE SREF KEEPS A DECENT PROBABILITY OF PRECIP TOM MORNING AND THEREFORE WILL LEAVE IN A CHANCE ACROSS THE FAR EASTERN ZONES. THE UPPER LEVEL TROUGH WILL STILL BE TO OUR WEST THURSDAY... MEANING A CHANCE OF SHOWERS AND AN ISOLATED THUNDERSTORM WILL CONTINUE. THE 700MB TROUGH WILL SLIDE JUST TO OUR EAST WHICH SHOULD ACT TO CAP US FROM WIDESPREAD SHOWERS...HOWEVER OUR NORTHERN AND CENTRAL COUNTIES SHOULD SEE A FEW SHOWERS. EVEN WITHOUT ANY SHOWERS IT SHOULD BECOME MOSTLY CLOUDY WITH MOSTLY FAIR WEATHER CUMULUS IN THE AFTERNOON. 850MB TEMPS OF ONLY NEAR 12C AND THE MOSTLY CLOUDY SKIES SHOULD KEEP HIGHS OF NEAR 70 IN THE HIGH TERRAIN OF THE NORTH TO NEAR 80 IN THE LOWER SUSQUEHANNA VALLEY. THURSDAY NIGHT SHOULD SEE CLEARING SKIES AND COOL TEMPERATURES. LOWS SHOULD FALL AROUND 5 DEGREES BELOW NORMAL ACROSS MOST AREAS. FRIDAY SHOULD BE A DRY DAY WITH JUST SOME FAIR WEATHER CUMULUS CLOUDS. EXPECT MORE SUNSHINE THAN ON THURSDAY AND SLIGHTLY WARMER 850MB TEMPS NEAR 13-14C. THIS SHOULD SUPPORT HIGHS ABOUT 5 DEGREES WARMER THAN THURSDAY. OUR NEXT DISTURBANCE WILL APPROACH THE AREA FRIDAY NIGHT IN THE FORM A SHORTWAVE EJECTING OUT OF THE PLAINS. THIS WILL LIKELY BE ASSOCIATED WITH AN AREA OF SHOWERS AND THUNDERSTORMS WELL OFF TO OUR WEST... BUT THEY SHOULD DISSIPATE BEFORE REACHING OUR CWA. THEREFORE WENT DRY FOR FRIDAY NIGHT WITH JUST AN INCREASE IN THE CLOUD COVER EXPECTED. && .LONG TERM /SATURDAY THROUGH WEDNESDAY/... NOT A LOT OF CHANGE FROM YESTERDAY. DID EDGE POPS UP SOME FOR SUNDAY AND SUNDAY NIGHT...AS THE UPPER LEVEL TROUGH MOVES ACROSS. LEFT MONDAY AND TUE DRY...AND WENT WITH DRY CONDITIONS FOR WED. EXPECT NW FLOW...AND NOT READY TO BUY INTO BLOW UP OF FEATURE ON GFS. && .AVIATION /06Z THURSDAY THROUGH MONDAY/... DEEP MID-LVL TROUGH ACROSS MUCH OF THE MID-ATLANTIC REGION...IMPACTING FLIGHT CONDS FOR NUMEROUS AIRFIELDS IN PA THIS MORNING. LATEST IR IMAGERY INDICATED A DIMNISHING EFFECT OF CLOUD COVER ACROSS CENTRAL PA...LEADING TO FOG DEV. VSBYS WILL GRADUALLY LOWER FROM MVFR TO IFR AND BORDERLINE LIFR THRU SUNRISE WHEN MIXING BEGINS IN LLVL/S. REDUCED CIGS/VSBYS WILL PERSIST LONGER FOR PORTIONS OF THE SUSQUEHANNA RIVER VALLEY THRU 10Z AS NUMEROUS RAIN SHOWERS SLIDE ALONG A CONVERGENT BNDRY. CIGS/VSBYS WILL GRADUALLY IMPROVE ARND SUNRISE ACROSS SE PA. THE FRONT SHOULD FINALLY BE OFFSHORE BY THURSDAY MORNING BRINGING IN VFR CONDITIONS. HOWEVER WE WILL STILL BE UNDER THE UPPER LEVEL TROUGH WHICH MAY CAUSE A FEW ISOLATED AFTERNOON SHOWERS TO DEVELOP...WHICH MAY BRIEFLY LOWER CEILINGS AND VISIBILITIES TO MVFR. VFR CONDITIONS EXPECTED FRIDAY AND SUNDAY... BUT YET ANOTHER FRONT MAY BRING ANOTHER CHANCE OF THUNDERSTORMS ON SATURDAY. && .CTP WATCHES/WARNINGS/ADVISORIES... NONE. && SYNOPSIS...LACORTE NEAR TERM...FITZGERALD SHORT TERM...CHENARD LONG TERM...MARTIN AVIATION...BEACHLER/TYBURSKI
Hazardous weather outlook, Jul 23, 6:56 PM EDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 656 PM EDT WED JUL 23 2008 PAZ004>006-010>012-017>019-024>027-033>035-037-041-042-045-046- 242300- WARREN-MCKEAN-POTTER-ELK-CAMERON-NORTHERN CLINTON-CLEARFIELD- NORTHERN CENTRE-SOUTHERN CENTRE-CAMBRIA-BLAIR-HUNTINGDON-MIFFLIN- SOMERSET-BEDFORD-FULTON-TIOGA-NORTHERN LYCOMING-SULLIVAN- SOUTHERN CLINTON-SOUTHERN LYCOMING- 656 PM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ058-059-065-066-242300- SCHUYLKILL-LEBANON-YORK-LANCASTER- 656 PM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT A SLOW MOVING FRONTAL COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...BRINGING HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS OR FLASH FLOODING. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. PAZ028-036-049>053-056-057-063-064-242300- JUNIATA-FRANKLIN-UNION-SNYDER-MONTOUR-NORTHUMBERLAND-COLUMBIA-PERRY- DAUPHIN-CUMBERLAND-ADAMS- 656 PM EDT WED JUL 23 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TONIGHT A SLOW MOVING FRONTAL COLD FRONT WILL MOVE ACROSS THE REGION OVERNIGHT...BRINGING HEAVY SHOWERS AND THUNDERSTORMS TO THE AREA. THERE IS A SLIGHT CHANCE THAT A FEW OF THE STORMS COULD PRODUCE DAMAGING WIND GUSTS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 23, 8:19 PM EDT, 5 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 819 PM EDT WED JUL 23 2008 PAZ004-005-240100- MCKEAN PA-WARREN PA- 819 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN WARREN AND WESTERN MCKEAN COUNTIES... AT 818 PM EDT...A CLUSTER OF STRONG THUNDERSTORMS WAS ALONG A LINE FROM 13 MILES NORTHEAST OF WARREN TO 14 MILES WEST OF KANE...MOVING NORTHEAST AT 18 MPH. WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR SHEFFIELD AROUND 825 PM...LUDLOW AROUND 840 PM AND MARSHBURG AROUND 900 PM. THIS WILL ALSO IMPACT THE FOLLOWING MAJOR ROADS...ROUTE 6...STATE ROAD 59...STATE ROAD 66. FORECASTER: GARTNER
Special weather statement, Jul 23, 8:47 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 847 PM EDT WED JUL 23 2008 PAZ065-066-240145- LANCASTER PA-YORK PA- 847 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN LANCASTER AND SOUTHEASTERN YORK COUNTIES... AT 843 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM 7 MILES NORTHWEST OF COATESVILLE TO 27 MILES SOUTH OF RED LION...MOVING NORTH AT 10 MPH. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE OPEN OR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES. THESE STORMS WILL BE NEAR GAP AROUND 900 PM...QUARRYVILLE AROUND 915 PM...PARADISE AROUND 930 PM AND SUNNYBURN AROUND 945 PM. FORECASTER: KF
Special weather statement, Jul 23, 10:10 PM EDT, 3 hours 46 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 1010 PM EDT WED JUL 23 2008 PAZ005-010-011-240300- CAMERON PA-ELK PA-MCKEAN PA- 1010 PM EDT WED JUL 23 2008 ...STRONG THUNDERSTORMS WILL AFFECT CENTRAL MCKEAN...NORTH CENTRAL ELK AND NORTHWESTERN CAMERON COUNTIES... AT 1004 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM MARSHBURG TO WILCOX...MOVING EAST AT 13 MPH. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. THESE STORMS WILL BE NEAR MOUNT JEWETT AROUND 1020 PM...BRADFORD AROUND 1030 PM...KINZUA BRIDGE STATE PARK AROUND 1035 PM...CYCLONE AROUND 1040 PM AND REW AROUND 1100 PM. FORECASTER: KF
The office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 23, 8:27 PM EDT | Areal Flood Advisory | CTP | McKean, Warren | 3 hr |
| Jul 23, 9:30 PM EDT | Areal Flood Advisory | CTP | Warren | 3 hr |
| Jul 23, 9:51 PM EDT | Areal Flood Advisory | CTP | Lancaster, York | 3 hr |
| Jul 23, 10:02 PM EDT | Flash Flood Warning | CTP | Warren | 4 hr |
| Jul 24, 12:55 AM EDT | Areal Flood Advisory | CTP | Lancaster, Lebanon, York | 4 hr |
| Jul 24, 3:23 AM EDT | Areal Flood Advisory | CTP | McKean, Warren | 6 hr |
| Jul 24, 6:45 AM EDT | Areal Flood Warning | CTP | Warren | 4 hr |
| Jul 24, 1:34 PM EDT | Severe Thunderstorm Warning | CTP | Cameron, Clearfield, Clinton, Elk | 41 min |
| Jul 24, 1:45 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Clearfield | 45 min |
| Jul 24, 2:17 PM EDT | Severe Thunderstorm Warning | CTP | Centre, Clearfield | 43 min |
| Jul 24, 2:43 PM EDT | Severe Thunderstorm Warning | CTP | Blair, Cambria, Centre, Huntingdon | 47 min |
| Jul 24, 2:58 PM EDT | Severe Thunderstorm Warning | CTP | Juniata, Mifflin, Northumberland, Perry, Snyder, Union | 47 min |
| Jul 24, 3:33 PM EDT | Severe Thunderstorm Warning | CTP | Franklin, Huntingdon, Juniata, Mifflin, Perry | 57 min |
Nearby
Flash Flood Warnings in Pennsylvania, 2008Every flash flood warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.